Lidocaine toxicity after maternal pudendal anesthesia in a term infant with fetal distress

M. E A Bozynski, Lori Baas Rubarth, J. A. Patel

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

There have been many reports of lidocaine toxicity especially after maternal paracervical block anesthesia. We recently treated a term infant with evidence of fetal distress who presented with symptoms of lidocaine toxicity after maternal pudendal anesthesia. The infant developed apnea and bradycardia soon after birth which responded to mechanical ventilation and epinephrine. A prolonged Q-T interval was noted on day 1 which normalized by day 3. Cord blood was assayed and revealed an elevated lidocaine level. Lidocaine toxicity has been associated with fetal distress secondary to fetal ion trapping in the presence of acidosis. Although good response to supportive therapy occurred in our patient, other methods of therapy such exchange transfusion and treatment of seizures may be required in some cases. Awareness of this now uncommon syndrome will lead to prompt diagnosis, appropriate work-up, and management.

Original languageEnglish
Pages (from-to)164-166
Number of pages3
JournalAmerican Journal of Perinatology
Volume4
Issue number2
StatePublished - 1987

Fingerprint

Fetal Distress
Lidocaine
Anesthesia
Mothers
Obstetrical Anesthesia
Apnea
Bradycardia
Acidosis
Fetal Blood
Artificial Respiration
Epinephrine
Seizures
Therapeutics
Parturition
Ions

All Science Journal Classification (ASJC) codes

  • Obstetrics and Gynecology
  • Pediatrics, Perinatology, and Child Health

Cite this

Lidocaine toxicity after maternal pudendal anesthesia in a term infant with fetal distress. / Bozynski, M. E A; Rubarth, Lori Baas; Patel, J. A.

In: American Journal of Perinatology, Vol. 4, No. 2, 1987, p. 164-166.

Research output: Contribution to journalArticle

@article{02ea9bbf4d4e44418faf038b182298b6,
title = "Lidocaine toxicity after maternal pudendal anesthesia in a term infant with fetal distress",
abstract = "There have been many reports of lidocaine toxicity especially after maternal paracervical block anesthesia. We recently treated a term infant with evidence of fetal distress who presented with symptoms of lidocaine toxicity after maternal pudendal anesthesia. The infant developed apnea and bradycardia soon after birth which responded to mechanical ventilation and epinephrine. A prolonged Q-T interval was noted on day 1 which normalized by day 3. Cord blood was assayed and revealed an elevated lidocaine level. Lidocaine toxicity has been associated with fetal distress secondary to fetal ion trapping in the presence of acidosis. Although good response to supportive therapy occurred in our patient, other methods of therapy such exchange transfusion and treatment of seizures may be required in some cases. Awareness of this now uncommon syndrome will lead to prompt diagnosis, appropriate work-up, and management.",
author = "Bozynski, {M. E A} and Rubarth, {Lori Baas} and Patel, {J. A.}",
year = "1987",
language = "English",
volume = "4",
pages = "164--166",
journal = "American Journal of Perinatology",
issn = "0735-1631",
publisher = "Thieme Medical Publishers",
number = "2",

}

TY - JOUR

T1 - Lidocaine toxicity after maternal pudendal anesthesia in a term infant with fetal distress

AU - Bozynski, M. E A

AU - Rubarth, Lori Baas

AU - Patel, J. A.

PY - 1987

Y1 - 1987

N2 - There have been many reports of lidocaine toxicity especially after maternal paracervical block anesthesia. We recently treated a term infant with evidence of fetal distress who presented with symptoms of lidocaine toxicity after maternal pudendal anesthesia. The infant developed apnea and bradycardia soon after birth which responded to mechanical ventilation and epinephrine. A prolonged Q-T interval was noted on day 1 which normalized by day 3. Cord blood was assayed and revealed an elevated lidocaine level. Lidocaine toxicity has been associated with fetal distress secondary to fetal ion trapping in the presence of acidosis. Although good response to supportive therapy occurred in our patient, other methods of therapy such exchange transfusion and treatment of seizures may be required in some cases. Awareness of this now uncommon syndrome will lead to prompt diagnosis, appropriate work-up, and management.

AB - There have been many reports of lidocaine toxicity especially after maternal paracervical block anesthesia. We recently treated a term infant with evidence of fetal distress who presented with symptoms of lidocaine toxicity after maternal pudendal anesthesia. The infant developed apnea and bradycardia soon after birth which responded to mechanical ventilation and epinephrine. A prolonged Q-T interval was noted on day 1 which normalized by day 3. Cord blood was assayed and revealed an elevated lidocaine level. Lidocaine toxicity has been associated with fetal distress secondary to fetal ion trapping in the presence of acidosis. Although good response to supportive therapy occurred in our patient, other methods of therapy such exchange transfusion and treatment of seizures may be required in some cases. Awareness of this now uncommon syndrome will lead to prompt diagnosis, appropriate work-up, and management.

UR - http://www.scopus.com/inward/record.url?scp=0023185724&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0023185724&partnerID=8YFLogxK

M3 - Article

C2 - 3566884

AN - SCOPUS:0023185724

VL - 4

SP - 164

EP - 166

JO - American Journal of Perinatology

JF - American Journal of Perinatology

SN - 0735-1631

IS - 2

ER -